Congestive Heart Failrue and Rosiglitazone Only: Myocardial Infarction
Congestive Heart Failure
- Thiazolidinediones, including pioglitazone and rosiglitazone, cause or exacerbate congestive heart failure in some patients.
- After initiation of these drugs, and after dose increases, observe patients carefully for signs and symptoms of heart failure (including excessive, rapid weight gain, dyspnea, and/or edema). If these signs and symptoms develop, the heart failure should be managed according to the current standards of care. Furthermore, discontinuation or dose reduction of these drugs must be considered.
- These drugs are not recommended in patients with symptomatic heart failure. Initiation of these drugs in patients with established NYHA Class III or IV heart failure is contraindicated.
Rosiglitazone Only: Myocardial Infarction
- A meta-analysis of 52 clinical trials (mean duration 6 months; 16,995 total patients), most of which compared rosiglitazone to placebo, showed rosiglitazone to be associated with a statistically significant increased risk of myocardial infarction. Three other trials (mean duration 46 months; 14,067 total patients), comparing rosiglitazone to some other approved oral antidiabetic agents or placebo, showed a statistically non-significant increased risk of myocardial infarction, and a statistically non-significant decreased risk of death. There have been no clinical trials directly comparing cardiovascular risk of rosiglitazone and pioglitazone, but in a separate trial, pioglitazone (when compared to placebo) did not show an increased risk of myocardial infarction or death.
FDA and Industry Communications
- Rosiglitazone: REMS - Risk of Cardiovascular Events (May 2011)
- Pioglitazone: Ongonig Safety Review: Potential Increased Risk of Bladder Cancer (Sept 2010)
- Rosiglitazone: Ongoing Review of Cardiovascular Safety (Feb 2010)
- Rosiglitazone maleate: Information for Healthcare Professionals: marketed as Avandia, Avandamet, and Avandaryl (November 2007)
- Pioglitazone HCl: Information for Healthcare Professionals: Marketed as Actos and Duetact (August 2007)
Patient Counseling Information
Updated January 2018